New Mexico, 2007

Hail in New Mexico, July 10, 2007

July 10, 2007 · NWS ABQ · 5 events in 2 counties and zones

Severe thunderstorms produced very large hail across far northeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Severe thunderstorms produced very large hail across far northeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 10, 12:48 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 10, 12:48 PM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
148 PM MDT TUE JUL 10 2007

.DISCUSSION...
AS IS TYPICAL THIS TIME OF YEAR...EXTENT AND PLACEMENT OF CONVECTION
THE BIGGEST CHALLENGE THROUGH THE FORECAST PERIOD.

HIGH PRESSURE ALOFT REMAINS CENTERED NEAR FOUR CORNERS AREA. IT WILL
WOBBLE AROUND THE NEXT FEW DAYS BEFORE LIKELY DRIFTING TO THE W LATER
THIS WEEK AND OVER THE UPCOMING WEEKEND. AT LEAST TWO SURGES OF LOW
LEVEL MOISTURE BEHIND BACK DOOR COLD FRONTS WILL AFFECT MUCH OF THE
FORECAST AREA. THE FIRST SURGE IS ALREADY OCCURRING...AND HAS SPREAD
OVER NE AND EC NEW MEXICO. E CANYON WINDS WILL RUSH INTO THE RIO
GRANDE VALLEY TONIGHT. MOST EXTENSIVE AREA OF CONVECTION THIS EVENING
WILL BE FROM THE CNTRL MOUNTAINS ON E. ISOLATED SEVERE WEATHER CANNOT
BE RULED OUT OVER THE ERN PLAINS. IN ADDITION...DEEP MOISTURE OVER
THE E COULD LEAD TO ISOLATED FLASH FLOODING. WILL NOT ISSUE A FLASH
FLOOD WATCH AS EXTENSIVE COVERAGE NOT EXPECTED.

RATHER WIDESPREAD CONVECTION EXPECTED WED WITH PLENTY OF LOW LEVEL
MOISTURE IN PLACE FROM AT LEAST THE CONTINENTAL DIVIDE ON E. AGAIN
ISOLATED SEVERE STORMS COULD DEVELOP MAINLY OVER THE E. NEXT SURGE
OF MOISTURE ON SCHEDULE FOR THU WITH STORMS FAVORING THE E. RATHER
WIDESPREAD CONVECTION FOR FRI. MOISTURE WILL BE RECYCLED NEXT
WEEKEND AND EARLY NEXT WEEK. WARM TEMPS OF LATE TO COOL SOME OVER
THE REMAINDER OF THIS WEEK...CLOSER TO NORMAL. OVERALL AN ACTIVE
WEATHER PATTERN. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  67  96  65  94 /  20  20  20  20
GALLUP..........................  57  89  57  88 /  20  20  20  30
GRANTS..........................  59  88  58  86 /  30  20  20  30
GLENWOOD........................  62  92  64  91 /  30  30  30  30
CHAMA...........................  47  82  48  81 /  40  30  40  30
LOS ALAMOS......................  57  86  56  84 /  30  20  30  20
RED RIVER.......................  44  76  47  73 /  30  30  30  30
TAOS............................  51  86  53  85 /  40  30  30  30
SANTA FE........................  55  87  56  86 /  40  20  20  20
SANTA FE AIRPORT................  60  88  60  87 /  40  20  20  20
ESPANOLA........................  60  90  59  90 /  30  20  20  20
ALBUQUERQUE HEIGHTS.............  69  91  68  90 /  40  20  20  20
ALBUQUERQUE VALLEY..............  67  93  65  92 /  40  20  20  20
ALBUQUERQUE FOOTHILLS...........  67  89  66  88 /  40  20  20  20
ALBUQUERQUE WEST MESA...........  68  91  68  90 /  40  20  20  20
SOCORRO.........................  66  91  67  92 /  30  20  30  20
SANDIA PARK/CEDAR CREST.........  60  89  58  86 /  40  20  20  20
MORIARTY/ESTANCIA...............  57  87  65  87 /  40  20  20  20
CARRIZOZO.......................  62  87  66  88 /  20  20  20  20
RUIDOSO.........................  55  77  59  79 /  30  30  20  20
RATON...........................  54  87  55  86 /  40  20  20  30
LAS VEGAS.......................  54  83  55  84 /  40  20  20  20
ROY.............................  60  86  64  86 /  40  10  20  30
CLAYTON.........................  62  89  64  89 /  40  10  20  40
SANTA ROSA......................  65  91  67  93 /  40  10  10  10
TUCUMCARI.......................  65  92  68  95 /  40  10  10  10
FORT SUMNER.....................  68  92  68  95 /  40  10  10  10
CLOVIS..........................  66  91  67  93 /  30  10  10   5
PORTALES........................  63  91  67  94 /  30  10  10   5
ROSWELL.........................  69  94  70  97 /  40  20  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jul 10, 4:51 AM MST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT TUE JUL 10 2007

NMZ001>021-026-111200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
551 AM MDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
PLAINS THIS AFTERNOON INTO EARLY EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. IN ADDITION...THUNDERSTORMS MAY
PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLOODING TONIGHT ACROSS
PARTS OF THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY...MAINLY ACROSS NORTHEAST NEW MEXICO. SEVERE
THUNDERSTORMS COULD ALSO OCCUR ACROSS CENTRAL AND WESTERN AREAS
FRIDAY AND THIS WEEKEND. IN ADDITION...SOME THUNDERSTORMS MAY
PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLOODING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
THE EASTERN PLAINS....AND MAY BE REQUIRED EACH DAY FOR VARIOUS
PARTS OF NEW MEXICO. MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST INFORMATION...FORECASTS...AND WARNINGS.

19

In the hours before

Special weather statement, Jul 10, 2:56 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
356 PM MDT TUE JUL 10 2007

NMZ004-005-102300-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
356 PM MDT TUE JUL 10 2007

...STRONG THUNDERSTORM NEAR ANGEL FIRE...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTH OF
ANGEL FIRE. MOVEMENT WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BLACK LAKE...CHACON...
CIMARRON...EAGLE NEST...EL TURQUILLO AND ELIZABETHTOWN.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

16
Special weather statement, Jul 10, 3:40 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
440 PM MDT TUE JUL 10 2007

NMZ005-102345-
NORTHEAST HIGHLANDS-
440 PM MDT TUE JUL 10 2007

...STRONG THUNDERSTORMS MOVING OVER CENTRAL SAN MIGUEL AND CENTRAL
MORA COUNTIES...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER FROM 10 MILES SOUTHWEST
OF WATROUS TO NEAR COLMOR. THE AREA OF THUNDERSTORMS WAS NEARLY
STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GOLONDRINAS...LOS
MONTOYAS...MAES...MIAMI...OCATE AND OJO FELIZ.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

16
Special weather statement, Jul 10, 4:09 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 PM MDT TUE JUL 10 2007

NMZ005-012-110015-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
509 PM MDT TUE JUL 10 2007

...STRONG THUNDERSTORM MOVING INTO NORTHWEST GUADALUPE COUNTY...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ANTON CHICO. MOVEMENT WAS
SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE COLONIAS...DILIA AND
SANTA ROSA LAKE STATE PARK.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

16
Special weather statement, Jul 10, 4:55 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 PM MDT TUE JUL 10 2007

NMZ007-110100-
FAR NORTHEAST PLAINS-
555 PM MDT TUE JUL 10 2007

...AREA OF STRONG THUNDERSTORMS OVER UNION COUNTY...

AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER OVER CENTRAL UNION
COUNTY. MOVEMENT WAS WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRENVILLE...MOUNT DORA...
SEDAN AND SENECA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

16
Special weather statement, Jul 10, 4:59 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 PM MDT TUE JUL 10 2007

NMZ005-110100-
NORTHEAST HIGHLANDS-
559 PM MDT TUE JUL 10 2007

...STRONG THUNDERSTORM MOVING OVER CENTRAL COLFAX COUNTY...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ACROSS CENTRAL COLFAX
COUNTY. THE THUNDERSTORM AREA WAS NEARLY STATIONARY OR DRIFTING
EAST.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ABBOTT...CIMARRON...
MIAMI...PHILMONT SCOUT RANCH...RATON CREWS AIRPORT AND RAYADO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

16
Special weather statement, Jul 10, 5:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
615 PM MDT TUE JUL 10 2007

NMZ012-013-110115-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
615 PM MDT TUE JUL 10 2007

...AN AREA OF STRONG THUNDERSTORMS MOVING THROUGH GUADALUPE COUNTY
AND WESTERN QUAY COUNTY...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ACROSS NORTHERN
GUADALUPE COUNTY AND WESTERN QUAY COUNTY. THE ENTIRE AREA WAS
DRIFTING SLOWLY SOUTH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE COLONIAS...CUERVO...
DILIA...MONTOYA...NEWKIRK AND PUERTO DE LUNA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

16

The radar

The Amarillo radar (KAMA), 179 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Union

When
July 10, 5:45 PM MST
Where
Union County, 11 mi NNW of Sedan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.297, -103.205

Hail, Union

When
July 10, 6:10 PM MST
Where
Union County, 10 mi S of Clayton
Measured
3 in hail
Reported by
Public
Coordinates
36.305, -103.180

Most of the hail was 1.25 inches in diameter with a few stones ranging between 2.50 and 3 inches.

Hail, Union

When
July 10, 6:20 PM MST
Where
Union County, 15 mi SSW of Clayton
Measured
1 in hail
Reported by
Public
Coordinates
36.250, -103.283

Hail, Union

When
July 10, 6:40 PM MST
Where
Union County, 15 mi NNW of Hayden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.170, -103.373

Hail, Quay

When
July 10, 7:07 PM MST
Where
Quay County, 7 mi W of Nara Visa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.600, -103.225

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32139, 32140, 32141, 32142, 32143.